A recurrent, fatal, DRESS syndrome, complicated by sepsis and severe systemic cytomegalovirus reactivation at relapse: a case report
We report a case of recurrent, fatal, DRESS (drug reaction with eosinophilia and systemic symptoms) syndrome induced by allopurinol. A 57-year-old man was admitted to our clinic manifesting a severe skin rash and fever, after following a four-weeklong allopurinol therapy. On the basis of clinical, laboratory and instrumental features, the patient was diagnosed with DRESS syndrome, following RegiSCAR and Japanese group’s criteria. The clinical course of the disease was complicated by viral infection, methicillin-resistant Staphylococcus aureus endocarditis, bacterial pneumonia and severe recurrences. Despite allopurinol therapy was suspended and systemic steroids, targeted antibiotics, ganciclovir and immunoglobulins were administered, the clinical course had a fatal outcome. Herpes viruses have shown to have a crucial role in the pathogenesis of severe DRESS syndrome, suggesting that an early use of antiviral therapy, in addition to steroids, could improve the prognosis of DRESS syndrome.
- Abstract views: 1256
- PDF: 505
- HTML: 192
Copyright (c) 2018 Anna Castrovilli, Tommaso Mastrofilippo, Lucia Di Fino, Caterina Foti, Giuseppe Ingravallo, Antonio Perrone, Carlo Sabbà, Francesco Saverio Vella
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.